Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Doctor is Tapering me Too Fast


[Wh...]

Recommended Posts

Hi everyone. I'm tapering off valium via the Ashton Method. I was originally on .75 mg Klonopin and my Dr. has  down to 8 mg of Valium, but I started having very bad withdrawal symptoms after 10 mg.  I didn't connect it with the withdrawal at first because I have a lot of other health issues and was blaming it on them at first. Anyway, she was lowering my dose by 1 mg every two weeks and it was just too fast..She bumped me back up to 10 mg temporarily, but She refuses to go slower, so I'm considering taking this into my own hands and doing a micro taper.

 

My concern is, will my symptoms ease if I go much slower? She currently has me on 10-15 mg of Buspar 3 x a day for anxiety and wants me to start Gabapentin for sleep at night, but I'm terrified of that drug. I hear it's just as bad as Benzos are. This is another reason why I want to just do a slow micro taper. I"m hoping I won't need to take the Buspar and a sleep medicine. I can't function and work with no sleep and it's starting to really affect me. By the way, her rationale for putting me on Gabapentin for sleep despite its potential for addiction is I won't be on it but for a few months and I can then taper off of it.

 

Can anyone direct me as to where I would go to find a micro-taper schedule for 10 mg of Valium? My brain is so fried from being on klonopin for so long, I can't figure it out on my own. I have tried and tried!

Thanks so much for your help.

Link to comment
Share on other sites

Whitewillow, sorry I can't help with the V taper.  BUT, I was on Gabapentin and the w\d is NOT easy.  Did it on my own several years ago, but it was rough.  Maybe not as rough as benzo, but continue to do your research regarding it, before you make you final decision.

 

My best, stay safe, stay well.... the world is too weird right now!

Link to comment
Share on other sites

Hi everyone. I'm tapering off valium via the Ashton Method. I was originally on .75 mg Klonopin and my Dr. has  down to 8 mg of Valium, but I started having very bad withdrawal symptoms after 10 mg. 

Is your doctor also attempting to follow the Ashton protocol?  If so, she should know that tapering by more than 5-10% every 2-4 weeks can be too drastic as the taper progresses.  At 10 mg daily, a 1 mg reduction is 10%--the high end of the suggested range.  Some people can get by with that, but evidently you aren't one of them.  At this point in your taper, reducing by a smaller percentage and waiting longer between cuts are the best ways to avoid having to updose (which wastes time and causes undue hardship.)

 

I didn't connect it with the withdrawal at first because I have a lot of other health issues and was blaming it on them at first. Anyway, she was lowering my dose by 1 mg every two weeks and it was just too fast..She bumped me back up to 10 mg temporarily, but She refuses to go slower, so I'm considering taking this into my own hands and doing a micro taper.

 

Your doctor may not know how to reduce by less than a half a tablet.  Very few have practical experience with tapering benzos.   

 

Or she may not be aware that the FDA just issued new benzodiazepine guidance pointing out the importance of a gradual, symptom-driven taper. https://www.fda.gov/media/142368/download

"To reduce the risk of acute withdrawal reactions, use a gradual taper to reduce the dosage or to discontinue benzodiazepines. No standard benzodiazepine tapering schedule is suitable for all patients; therefore, create a patient-specific plan to gradually reduce the dosage, and ensure ongoing monitoring and support as needed to avoid serious withdrawal symptoms or worsening of the patient’s medical condition."

 

If you can convince her that tapering by 1 mg every 2 weeks is inappropriate at this stage of your taper, you may be able to persuade her to prescribe 5 mg/5 mL diazepam oral solution (not to be confused with diazepam intensol concentrate).  Measuring the solution (equivalent to 1 mg/1 mL), is pretty straightforward using a 1 mL syringe.  For example 0.5 mL = 0.5 mg, 0.4 mL = 0.4 mg, and so on.  Using whole and half tablets to dose full mgs and the solution to dose amounts less than 1 mg may be simpler for you than calculating how many mg of cut tablet to weigh or how much "homebrew" suspension to drink.                   

 

My concern is, will my symptoms ease if I go much slower?

Your taper won't be painless, but cutting by a smaller percentage and increasing the hold time between cuts are the only means you have to control the intensity of your withdrawals. 

 

She currently has me on 10-15 mg of Buspar 3 x a day for anxiety and wants me to start Gabapentin for sleep at night, but I'm terrified of that drug. I hear it's just as bad as Benzos are. This is another reason why I want to just do a slow micro taper. I"m hoping I won't need to take the Buspar and a sleep medicine. I can't function and work with no sleep and it's starting to really affect me. By the way, her rationale for putting me on Gabapentin for sleep despite its potential for addiction is I won't be on it but for a few months and I can then taper off of it.

 

Buspar's not a replacement for benzos and won't prevent benzo withdrawals.  However, since you're already on it and it may be helping you a little, it's probably best not to reduce or discontinue it until you're finished tapering Valium. 

 

IMO, adding gabapentin during a benzo taper should be a last resort. You're right that it's reputed to be difficult to withdraw from. Note that, if you taper valium at a rate more appropriate for you, you'll be tapering longer than the "few months" your doctor estimates.  See if tapering more gradually reduces your insomnia.  If you absolutely must, you can add gabapentin when you're closer to the end of your taper and more likely to need it.  That way, you'll at least minimize how long you're taking it.   

 

Can anyone direct me as to where I would go to find a micro-taper schedule for 10 mg of Valium? My brain is so fried from being on klonopin for so long, I can't figure it out on my own. I have tried and tried!

Thanks so much for your help.

 

There's really no universal valium taper schedule because everyone's different.  I suggest looking at the signatures of people on these valium support groups to get feel for what's worked for others. 

Valium/Diazepam Support Group

http://www.benzobuddies.org/forum/index.php?topic=96753.21460

3,2,1: Under 3 mg Valium people

http://www.benzobuddies.org/forum/index.php?topic=151673.3190

 

Since reducing by a whole mg is too much at this point, I expect you will want to keep your reductions at or below 0.5 mg from here on out. 

 

Good luck, Whitewillow!

Koko Lee

Link to comment
Share on other sites

HI Koko Lee.

I can't thank you enough for this in-depth response.

This psychiatrist specializes in opium withdrawal so you are probably right in that she doesn't have enough experience in tapering Benzos. A friend of mine told me the same thing that you said regarding the best percentages for reduction. That's very interesting about the release by the FDA. I will send it to her. 

I like your idea to hold off on the Gabapentin until the very end because I know, the insomnia will likely get worse. Thankfully, I just found out Hydroxyzine works for me, so I'm going to use it for a while. I've heard it can cause dimentia so I don't want to stay on it long term. But hopefully, if I can convince her to taper me more slowly, I will, like you said, have less difficulty sleeping and not need these meds.

Thank you so much!

Willow

Link to comment
Share on other sites

OneDay, thank you for your response. I have friends that did fine getting off of Gabapentin, but I am going to try my best to avoid it.

And you are right! The world seems to have turned upside down!

Take care of yourself,

Willow

Link to comment
Share on other sites

Hydroxyzine works for me too, however I would recommend against using it more than once every two weeks. For two reasons. First is that it quickly loses it's sedative properties if used every day. Second is that it is a very strong antihistamine and can cause rebound histamine when you stop using it (I had to go on a low-histamine diet and use DAO enzyme supplementation for a few days to avoid rebound hives). In fact it can cause physical dependence. One of its active metabolites is cetirizine which doesn't cross blood-brain barrier but still causes physical dependence, you can imagine what hydroxyzine that crosses the barrier does. When you use it is prudent to find the lowest dose that works for you. Higher doses than necessary just make you zoned out the following day.
Link to comment
Share on other sites

Pacenik, thank you so much for this information. I"ve already noticed that it's not working as well and I've only used it a few times. I don't need to add more troubles on top of the ones I already have! I hope you are feeling better now. Many thanks!
Link to comment
Share on other sites

×
×
  • Create New...